May 2, 2019
If you’ve got the “runs,” be careful how often you run to the medicine cabinet. Overdoses of loperamide, commonly sold as the over-the-counter diarrhea treatment, Imodium, have been steadily increasing in number and severity nationwide over the past five years, researchers at Morristown Medical Center and Rutgers New Jersey Medical School report.
Loperamide treats diarrhea by slowing down the rhythm of digestion, so that the small intestines have more time to absorb fluid and nutrients from the foods we eat. It works by affecting proteins called opioid receptors found in cells in the gastrointestinal tract. It signals these opioid receptors to keep working. Unlike other opiates, however, loperamide doesn’t cross the blood-brain barrier into your brain or spinal column. Therefore, it doesn’t cause a high or relieve pain like other opiates can. However, stopping the drug abruptly or taking it in extremely high dosages can be life-threatening, according to Healthline.
Indeed, the study, published by the journal, Clinical Toxicology, found increasing instances in which patients with opioid-use disorder misused loperamide to prevent or self-treat withdrawal symptoms. To a lesser extent, some took massive doses to get a high similar to heroin, fentanyl, or oxycodone.
Misuse of the drug is particularly alarming because non-prescription drugs like loperamide are inexpensive, readily available online and in retail stores, undetectable on routine drug tests, and buyable in bulk.
“When used appropriately, loperamide is a safe and effective treatment for diarrhea—but when misused in large doses, it is more toxic to the heart than other opioids which are classified under federal policy as controlled dangerous substances,” says senior author Diane Calello, executive and medical director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School.
The researchers reviewed cases of patients with loperamide exposure reported by medical toxicologists to a national registry, the Toxicology Investigators’ Consortium (ToxIC), from January 2010 to December 2016, reporting a growing number of cases over that time frame. The Poison Control Center database (National Poison Data System) also reported a 91% increase during that time period—which in 2015 included 916 exposures and two deaths.
The patients reporting misuse in the Rutgers study were predominantly young white men and women. The majority used extremely high doses of loperamide, the equivalent of 50 to 100 two-milligram pills per day.
“Possible ways of restricting loperamide misuse include limiting the daily or monthly amount an individual could purchase, requiring retailers to keep personal information about customers, requiring photo identification for purchase, and placing medication behind the counter,” Calello says.
“Most importantly, consumers need to understand the very real danger of taking this medication in excessive doses.”
Research contact: @Rutgers_NJMS